DDSEP® 8 Quick Quiz

October 2019 - Quick Question 1

A 73-year-old man with coronary artery disease requiring coronary artery bypass grafting and daily low-dose plain aspirin is hospitalized with acute anemia and melena. His aspirin is withheld and he is placed empirically on intravenous proton pump inhibitors with continuous infusion. He undergoes upper endoscopy, which reveals a single 8-mm ulcer in the duodenal bulb with a visible vessel. After successful endoscopic therapy with epinephrine injection and the use of hemoclips, he remains stable. Prior to discharge, he is recommended to resume aspirin therapy.

Which intervention is most likely to reduce the risk of recurrent bleeding?

Switching to low-dose enteric coated aspirin

Maintenance on low-dose aspirin with the addition of daily PPI

Switching to low-dose buffered aspirin

Switching to low-dose plain aspirin

Q1. Correct Answer: B

Rationale
In patients 70 years or older with a history of gastrointestinal bleeding and on chronic NSAIDs, the use of a PPI can reduce the risk of recurrent bleeding. In the setting of an acute bleeding episode, aspirin should resume within 7 days of adequate hemostasis. However, there are no advantages of enteric coated or buffered aspirin in reducing the risk of recurrent bleeding.

References
1. Kelly JP, Kaufmann DW, et al. Risk of aspirin-associated major upper-gastrointestinal bleeding with enteric-coated or buffered product. Lancet 1996;348:1413-6.
2. Laine L, Jensen D. Management of patients with ulcer bleeding. Am J Gastroenterol. 2012;107:345-60.

Next Article: